Indiana, 2022

Damaging Wind in Indiana, June 1, 2022

June 1, 2022 · NWS LMK · 1 event in 1 county or zone

During the afternoon and evening hours on June 1st, a cold front moved across southern Indiana. Ahead of the front, warm and humid conditions provided sufficient instability for the development of scattered clusters of strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours on June 1st, a cold front moved across southern Indiana. Ahead of the front, warm and humid conditions provided sufficient instability for the development of scattered clusters of strong to severe storms. While most cells were below severe levels, isolated wind damage occurred in a cell which moved across Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 12:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 1, 12:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT Wed Jun 1 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1015 AM EDT Wed Jun 1 2022

Ongoing convection extending along the Wabash Valley and southwest
is showing signs of weakening as evidenced by the warming cloud tops
in the IR satellite and latest GLM lightning trends due to
diminishing winds at the 850-700 mb layer. Moreover, visible imagery
and regional radar depicts an outflow boundary moving east-southeast
ahead of the convection, which could act as a forcing mechanism for
isolated showers and/or storms during the early afternoon over
southern Indiana and western central Kentucky provided that dry air
and weak capping inhibit updraft growth. For the coming hours,
latest model trends indicate an slightly delayed timing for
convective initiation along an instability axis characterized by
dewpoints in the high 60s to low 70s over the eastern Kentucky and
southern Illinois border with the remainder of the forecast on track
(See Short Term section). Next forecast update will be coming this
afternoon.

&&

.Short Term...(This evening through Thursday)
Issued at 315 AM EDT Wed Jun 1 2022

Clear skies and light winds are present across the region at this
hour, with temperatures generally in the upper 60s and lower 70s,
with the notable exception of the urban heat bubble at SDF, where
temps are still in the mid 70s. Expect a few high clouds to work
their way into southern Indiana as we head later into the morning
hours; however, mostly clear conditions are expected to persist
region-wide through early afternoon. Latest surface analysis places
a SW-NE oriented cold front extending from OK, across MO/SE IA and
into southern WI. An outflow boundary from thunderstorms across
MO/IL this evening extends a few hundred miles ahead of the sfc
front. This boundary may help to initiate convection across
central/southern IN later this afternoon, so we will continue to
monitor it through the day.

Otherwise, expect temperatures later this morning to surge upwards
once again after sunrise, with temperatures making their way into
the upper 80s to near 90 once again across central Kentucky and
southern Indiana. As the best deep-layer moisture is progged to
remain in the vicinity of the cold front, expected only scattered cu
at least through early afternoon.

Later today, showers and thunderstorms are expected to initiate to
the north and west of the region before moving through southern
Indiana and north central Kentucky in the late afternoon/early
evening hours. The bulk of the shower/storm chances will remain
along and north of the W KY/Bluegrass Parkway through sunset tonight
before additional waves of precipitation push further south
overnight Wednesday night. As mentioned in prior discussions,
marginal wind shear will preclude the possibility of widespread
severe storms Wednesday afternoon; however, with greater than 1000
J/kg MLCAPE and near 1000 J/kg DCAPE thanks to a deep sub-saturated
column, a few strong storms with isolated damaging winds are
possible. Additionally, marginal mid-level lapse rates (generally
less than or equal to 6.5 deg C/km) should limit the severe hail
potential; nevertheless, a few hailstones may be observed in the
strongest storms.

As the cold front and better moisture approach the region Wednesday
night, additional waves of showers and storms are expected to
gradually work their way into south central Kentucky. With modest
instability still in place, a few stronger storms may persist
overnight into Thursday morning. However, with nocturnal
stabilization of the boundary layer and greater amounts of
saturation expected, the damaging wind threat should subside after
sunset tonight. With the surface cold front still to our north
Thursday morning, expect low temperatures to remain mild, with lows
only falling into the upper 60s to near 70.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 245 AM EDT Wed Jun 1 2022

We'll start the long-term period with a cold front dropping south
and east across Kentucky during the day on Thursday. Will carry
likely POPs for the first half of the day, then dry out from NW to
SE in the afternoon as the axis of a progressive upper trof pushes
to our east. Cooler and drier air will filter in quickly behind the
front Thu afternoon, keeping temps in the 70s and dropping dewpoints
into the 50s in Indiana and at least the northern parts of central
Kentucky.

Overall the upper pattern will be progressive and quasi-zonal for
the weekend and well into next week. Friday and Saturday will
feature a bubble of sfc high pressure pushed into the region by a
broad upper trof covering much of Ontario and the Great Lakes.
Therefore expect some very pleasant weather for early June, with
temps slightly below normal both day and night, and dewpoints in the
upper 40s and lower 50s.

Confidence really starts to diminish on Sunday as we start to see a
series of disturbances make their way through the region. Of the
deterministic models, the GFS is more progressive while the ECMWF is
initially more blocked as it brings a well-defined tropical system
up the Gulf Stream Sun-Mon. Either way, there's an outside chance
for precip on Sunday, with better chances Mon-Tue, but would not
expect any of those days to be a washout at this point. Temps will
recover to the high side of climo with dewpoints more typical of
June.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Wed Jun 1 2022

Essentially, the previous forecast reasoning still stands with
slight adjustment to timing given recent observational and model
data. Isolated showers are already noted on radar near HNB as a
small surface boundary slowly progresses eastward to SDF. Rest of
the afternoon, however, should be VFR for all terminals. Strongest
storms with possible damaging winds will be on the increase after
2/0Z with the approaching cold front. Expect MVFR VIS and CIGS with
the strongest convection moving from west to east overnight with a
decent chance of MVFR VIS right after the storms move away from the
terminals as steady rain sets in. There is a higher confidence to
mention IFR ceilings starting on sunrise tomorrow associated to a
stratus layer advecting from the north.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ALL
Short Term...CSG
Long Term...RAS
Aviation...ALL
Hazardous weather outlook, Jun 1, 3:44 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
444 AM EDT Wed Jun 1 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
444 AM EDT Wed Jun 1 2022 /344 AM CDT Wed Jun 1 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop late this
afternoon ahead of a cold front. A few storms may be strong to
severe, with damaging wind gusts, heavy rain, and frequent cloud-to-
ground lightning being the main expected threats. While other
locations cannot be completely ruled out, the majority of the storms
this afternoon are expected across southern Indiana and north central
Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms will continue across central and
southern Kentucky through the day on Thursday. A few storms may
contain damaging wind gusts, with heavy rain and frequent cloud-to-
ground lightning also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms Wednesday afternoon and evening will move from west-southwest
to east-northeast at 20 to 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/RAS

In the hours before

Special weather statement, Jun 1, 1:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
258 PM EDT Wed Jun 1 2022

INZ077-011930-
Washington IN-
258 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southwestern
Washington County through 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Salem, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3865 8606 3857 8602 3849 8601 3849 8630
      3856 8631
TIME...MOT...LOC 1858Z 253DEG 23KT 3852 8626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS

The radar

The Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 1, 2:00 PM EST
Where
Washington County, 0.22 mi E of Rosebud
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.530, -86.216

Power poles were down along West Washington School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035057.